Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 133, NWS Milwaukee, WI

September 1, 2000Sauk County, Wisconsin

NWS Milwaukee, WI issued this severe thunderstorm warning at Sep 1, 2000, 2:44 PM CDT for Sauk County, Wisconsin. It was in force for 31 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Sep 1, 2000, 2:44 PM CDT (19:44 UTC)
Expired
Sep 1, 2000, 3:15 PM CDT
In force
31 min
Issued by
NWS Milwaukee, WI
Area
Whole counties

County Sauk County, WI

What was reported inside it

TimeReportWhereRemark
Sep 1, 2:55 PM CDTHail 0.75Lake Delton, WI

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 12:00Z, 7.7 hours before the alert went out and 189 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 12:00Z on 2000-09-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 350 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 12:00Z on 2000-09-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 69 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
350 J/kg
Mixed-layer CIN
-302 J/kg
Mixed-layer LCL
823 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
69 m²/s²
0-3 km storm-relative helicity
208 m²/s²
Significant tornado parameter
0.0
Supercell composite
6.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

770 
WUUS53 KMKX 011944
SVRMKE
WIC111-012045-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MILWAUKEE-SULLIVAN WI
244 PM CDT FRI SEP 1 2000

THE NATIONAL WEATHER SERVICE IN SULLIVAN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN SAUK COUNTY IN SOUTH CENTRAL WISCONSIN

* UNTIL 315PM CDT

* AT 244 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 4 MILES NORTHEAST OF REEDSBURG...MOVING EAST AT
  30 MPH.

* SOME LOCATIONS IN THE WARNING INCLUDE LAKE DELTON

HAIL UP TO ONE INCH IN DIAMETER AND WINDS GREATER THAN 60 MILES AN
HOUR ARE EXPECTED FROM THIS STORM. SEEK SHELTER IN A STURDY STRUCTURE
UNTIL THE STORM HAS PASSED.

MK

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Milwaukee, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 1, 1:51 PM CDT, 53 minutes earlier.

Area forecast discussion, Sep 1, 1:51 PM CDT, 53 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
330 AM CDT FRI SEP 1 2000

FORECAST CHALLENGES ARE POTENTIAL FOR SEVERE WEATHER ACROSS SOUTHERN
WISCONSIN...POSITION OF FRONTAL BOUNDARY...HEAVY RAIN POTENTIAL AND RESULTING
TEMPERATURE FORECASTS.

MODELS HAVE NOT REALLY HANDLED THE POTION OF THE FRONTAL BOUNDARY
WELL.  THEY HAVE TENDED TO BE TO FAST ON THE SOUTHWARD SAG.  THIS
AFTERNOON APRROACHING WEAK SHORTWAVE OVER W IA/SW MN HAS RESULTED IN
KEEPING THE TROF A BIT MORE PRONOUNCED.  INSTABILITY AXIS HAS LI'S
OF AROUND -10..LATEST RUC SOUNDINGS SHOW LOW LEVEL CAP WEAKENING.
AS RESULT MAIN PROBLEM IS WHEN CONVECTION WILL CHANGE FROM ACCAS
ABOVE CAP...TO MORE SURFACE BASED.  WHEN/IF THIS HAPPENS CAPES OF
AROUND 3000 J/KG ARE INDICATED WITH THE RISING PARCELS.  WIND FIELDS
ARE WEAK..SO EVEN THOUGH ACTUAL WIND DIRECTIONS ARE FAVORABLE FOR
SUPERCELLS..THE ACTUAL SHEAR VALUES ARE QUITE LOW.  THIS MEANS HEAVY
RAINS ARE ANTICIPATED WITH ANY DEVELOPING THUNDERSTORMS. LOW LEVEL
MOISTURE CONVERGENCE HAS BEEN INCREASING IN THE INSTABILITY
AXIS...SO CAP MAY BE BROKEN SOON...ESPECIALLY WITH APPROACHING WEAK
SHORTWAVE.

HEAVY RAIN POTENTIAL WILL BE DUE TO TRAINING.  WILL MENTION HEAVY
RAINS...BUT NO FLASH FLOOD WATCH SINCE FFG VALUES ARE FAIRLY
HIGH...AND MAIN EFFECT OF UPPER SHORTWAVE APPEARS HEADED JUST NW OF
OUR FORECAST AREA THIS AFTERNOON.

AFTER SHORTWAVE PASSES BOUNDARY SHOULD SAG SOUTH MORE...BUT AVN
STILL HAS BOUNDARY JUST N OF THE WI/IL BORDER INTO NOON TIME
SATURDAY.  HOWEVER FORCING IS WEAK.  COOL AIR WILL BE SHALLOW WITH
MID LEVEL INSTABILITY AND 2000 G/KG CAPES CONTINUING EVEN SATURDAY
JUST NORTH OF THE SRUFACE BOUNDARY.

NEXT SHORTWAVE MOVING INTO THE N PLAINS SATURDAY SHOULD INTENSIFY
SURFACE LOW OVER THE CENTRAL/N PLAINS...THAT WOULD BRING THE
BOUNDARY FARTHER N ON SUNDAY.

OBVIOUSLY POSTION OF BOUNDARY...AND LOW CLOUD COVER N OF IT WILL
DICATATE MAX TEMPS THIS WEEKEND.  DIFFERENCES IN AVN AND NGM BASED
MOS BEAR THIS OUT WITH 10 DEGREE DIFFERENCES BETWEEN THEM.  WILL
LEAN MORE TOWARD THE AVN.

.UWNMS...NOT AVAILABLE.

.MKX...NONE.

$$h
HENTZ

In the hours before

Special weather statement, Sep 1, 11:00 AM CDT, 3 hours 44 minutes before
WIZ046-047-051-052-056>060-062>072-022300-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
1100 AM CDT FRI SEP 1 2000

...HAZARDOUS WEATHER OUTLOOK...
...FOR SOUTH CENTRAL AND SOUTHEAST WISCONSIN...

THREAT...
SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND THIS EVENING.
THE THREATS WILL BE LARGE HAIL...DAMAGING WINDS AND LOCALLY HEAVY
RAINFALL.

DISCUSSION...
A WARM AND HUMID AIRMASS WILL INTERACT WITH A FRONTAL BOUNDARY
SAGGING IN FROM THE NORTH...AND AN APPROACHING UPPER LEVEL
DISTURBANCE...TO GENERATE THUNDERSTORMS THIS AFTERNOON AND THIS
EVENING. HEAVY RAIN IS THE BIGGEST THREAT...BUT SOME OF THE STORMS
MAY BE SEVERE WITH LARGE HAIL AND DAMAGING WINDS.  THE CHANCE OF
THUNDERSTORMS IS EXPECTED TO CONTINUE TONIGHT...BUT WITH THE LOSS OF
SURFACE HEATING THE RISK OF SEVERE WILL DIMINISH SOMEWHAT...WHILE
THE THREAT OF HEAVY RAIN CONTINUES.

SPOTTER ACTIVATION...
STORM SPOTTER GROUPS MAY BE NEEDED THIS AFTERNOON AND INTO THE
EVENING HOURS.

HENTZ

The office that day

Everything else NWS Milwaukee, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 1, 2:10 PM CDTSevere Thunderstorm WarningMKXSauk35 min
Sep 1, 3:28 PM CDTSevere Thunderstorm WarningMKXMarquette62 min
Sep 1, 4:08 PM CDTSevere Thunderstorm WarningMKXColumbia, Sauk67 min
Sep 1, 4:38 PM CDTTornado WarningMKXColumbia67 min
Sep 1, 5:04 PM CDTTornado WarningMKXDane56 min

Nearby

Severe Thunderstorm Warnings in Wisconsin, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.